What is a hypo?

Hypoglycaemia (hypo) occurs when the level of sugar (glucose) in your blood  becomes too low (usually below 4mmol/l). Too much insulin or not enough food can bring on a hypo.

Hypos can also occur while sleeping, which may wake you up during the night. You may wake feeling tired, experience a headache or notice damp sheets (from sweat).

A hypo can happen quickly so it’s important you know what the signs are and what to do if you experience one.

If you have a device to check your blood sugar level, a reading of less than 4mmol/l is too low and should be treated.

Symptoms

Symptoms of low blood sugar can vary from person to person. Initially you may experience any of the following:

  • sweating 
  • feeling hungry
  • tingling
  • feeling shaky or trembling 
  • dizziness
  • tiredness
  • heart palpitations
  • becoming easily irritated, tearful, stroppy or moody 
  • turning pale 

If not treated, your symptoms may worsen. Look out for:

  • blurred vision 
  • feeling weak 
  • confusion
  • difficulty concentrating
  • slurred speech or clumsiness
  • feeling sleepy 
  • fits (seizures) 
  • collapsing or passing out 

How to help yourself

There are a number of ways you can help yourself if your blood sugar is less than 4mmol/l or if you are showing signs of a hypo:

  1. Have a sugary drink or snack – try something like a small glass of non-diet fizzy drink or fruit juice, a small handful of sweets, or 4 or 5 dextrose tablets. 
  2. Test your blood sugar after 10 to 15 minutes – if it’s 4mmol or above and you feel better, move on to step 3. If it’s still below 4mmol, treat again with a sugary drink or snack and take another reading in 10 to 15 minutes. 
  3. Eat your main meal (containing carbohydrate) if you’re about to have it or have a carbohydrate-containing snack – this could be a slice of toast with spread, a couple of biscuits, or a glass of milk. 

Once you are feeling better you do not usually need to get medical help. However, you should inform your diabetes team if hypos keep occurring or if you stop displaying symptoms when you know your blood sugar is low.

Source: NHS England

GlucoRx hypo treatment available on prescription & to purchase Find out more